Tornadoes · United States · Oklahoma · 2013

EF1 tornado, Talala to Watova, Oklahoma, May 31, 2013

From Talala to Watova, this EF1 tornado ran 4.8 miles across Nowata, Rogers, Saint Louis and Madison counties on May 31, 2013, touching down at 8:27 PM CDT and reaching 350 yards wide. It killed nobody and injured 2, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 31, 2013
Touchdown
8:27 PM CDT (01:27 UTC)
Lifted
8:35 PM CDT (01:35 UTC)
On the ground
8 minutes
Path length
4.8 miles (7.7 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
2
Property damage
$75,000
Counties
Nowata, Rogers, Saint Louis and Madison counties
Touchdown point
36.597, -95.676
Lift-off point
36.632, -95.611
Record number
1305311927-03

The damage survey

15 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 109 mph.

  • Apparent beginning point of EF-1 tornado
  • Apparent ending point of EF-1 tornado
  • Apparent beginning of EF-1 tornado
  • Numerous trees snapped or uprooted in this area

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of the 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells. These storms produced several tornadoes, large hail to golfball size, and damaging wind across eastern Oklahoma during the evening hours of the 31st into the overnight hours of June 1st.

This is the first of two segments of this tornado. The tornado snapped a number of trees and uprooted many others in Rogers County. Based on this tree damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado was photographed by several storm chasers. It continued into Nowata County, Oklahoma.

This is the final segment of a two segment tornado. In Nowata County, this tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment was 100 to 110 mph. Several storm chasers photographed this tornado. The tornado moved east-northeast, turning more northeasterly as it crossed the N 4110 Road.

This is the first of two segements of this tornado. In Rogers County, this tornado snapped or uprooted trees. Maximum estimated wind in the tornado based on this damage was 100 to 110 mph. Several storm chasers photographed this tornado. It continued into Nowata County, Oklahoma.

This is the final segment of this two segment tornado. In Nowata County, this tornado destroyed a mobile home, injuring two occupants. It also damaged other permanent homes, destroyed a barn, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. Several storm chasers photographed this tornado. This tornado moved east-northeast until it crossed E 28 Road then turned sharply to the north, paralleling the N 4150 Road until it dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS TSA issued a tornado warning for this county at 01:12 UTC, 15 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a tornado watch, issued at 20:27 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
20:27 UTC05:00 UTCTornado WatchTSA
00:42 UTC12:30 UTCFlash Flood WarningTSA
00:48 UTC01:15 UTCTornado WarningTSA
01:12 UTC01:45 UTCTornado WarningTSA
02:38 UTC03:45 UTCSevere Thunderstorm WarningTSA
03:28 UTC04:15 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 31, 6:12 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 6:12 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
612 PM CDT FRI MAY 31 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... STRONG THUNDERSTORMS WILL BE AFFECTING KBVO...
KTUL... AND KRVS OVER THE NEXT SEVERAL HOURS. SITES FURTHER EAST
AND SOUTH WILL BE AFFECTED BY STRONG STORMS LATER THIS EVENING.
TEMPORARY IFR CONDITIONS ARE EXPECTED WITH ANY THUNDERSTORM
ACTIVITY. A COLD FRONT WILL MOVE THROUGH LATER IN THE FORECAST...
SHIFTING WINDS TO THE NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT FRI MAY 31 2013/

DISCUSSION...

..SIGNIFICANT SEVERE WEATHER AND FLASH FLOODING POTENTIAL
THROUGH TONIGHT...

BY MID AFTERNOON A COLD FRONT EXTENDED FROM THE TEXAS PANHANDLE
THROUGH NORTHWEST OKLAHOMA AND INTO EASTERN KANSAS WITH A DRYLINE
SET UP OVER WESTERN OKLAHOMA INTO NORTHWESTERN TEXAS. THESE
BOUNDARIES WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON/EVENING AND OVERNIGHT.

STORM INITIATION HAS ALREADY BEGUN JUST AHEAD OF THE FRONT NEAR THE
KANSAS BORDER INTO SOUTHEAST KANSAS...WITH ADDITIONAL DEVELOPMENT
EXPECTED NEAR THE FRONT AND DRYLINE. HIGH AMOUNTS OF
INSTABILITY...DEEP LAYER SHEAR AND STEEP MID LEVEL LAPSE RATES
WILL ALLOW FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE THIS
AFTERNOON/EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE CAPABLE WITH ANY
THUNDERSTORM DEVELOPMENT. TORNADO POTENTIAL IS EXPECTED TO
INCREASE THROUGH THE EVENING HOURS...WITH THE POSSIBILITY OF
SIGNIFICANT TORNADOES...AS A 40-60KT LLJ DEVELOPS OVER AN AREA OF
WARM ADVECTION AND SPREADS NORTHEAST INTO EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. A PDS TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHEAST OKLAHOMA UNTIL MIDNIGHT.

THROUGH THE AFTERNOON HOURS...NORTHEAST OKLAHOMA INTO FAR
NORTHWEST ARKANSAS WILL HAVE THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS. DURING THE EVENING HOURS...STORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD OVER MOST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. STORMS LOOK TO REACH THE RED RIVER EARLY MORNING
SATURDAY. ALONG WITH THE SEVERE THUNDERSTORM POTENTIAL
OVERNIGHT...MODEL SOUNDINGS INDICATE THAT THE MAJORITY OF THE
COLUMN OF AIR SHOULD BECOME SATURATED. LARGE AMOUNTS OF MOISTURE
AND PRECIP WATER VALUES AROUND AND OVER 1.5 INCHES WILL CREATE
HEAVY RAINFALL ACROSS THE REGION. ADDITIONAL QPF AMOUNTS OF 3-5
INCHES...WITH LOCALLY HIGHER AMOUNTS UP TOWARDS 8 INCHES WILL BE
POSSIBLE ACROSS THE REGION. THESE ADDITIONAL AMOUNTS OF RAINFALL
ON TOP OF THE AMOUNTS THAT HAVE ALREADY FALLEN WILL SIGNIFICANTLY
ENHANCE THE FLASH FLOOD THREAT. THUS...WILL CONTINUE THE FLASH
FLOOD WATCH.

A CLOSED LOW OVER THE NORTHERN HIGH PLAINS FINALLY OVERCOMES THE
RIDGE OVER THE EAST COAST AND PUSHES INTO THE GREAT LAKES REGION
TONIGHT AND SATURDAY. THIS WILL ALLOW FOR THE COLD FRONT TO MAKE
ITS WAY INTO NORTHEAST OKLAHOMA AFTER OOZ AND TO INTERSTATE 44
AROUND 12Z SATURDAY. DURING THE DAY SATURDAY...THUNDERSTORM
CHANCES WILL CONTINUE MAINLY ALONG AND SOUTH OF THE FRONT. SEVERE
WEATHER POTENTIAL WILL ALSO CONTINUE SATURDAY...WITH ALL MODES OF
SEVERE WEATHER POSSIBLE. THE FRONT SHOULD BE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AROUND 18Z AND NEAR THE RED RIVER
BY 00Z MONDAY. PRECIP LOOKS TO FINALLY EXIT THE REGION TO THE
SOUTHEAST SATURDAY EVENING.

HIGH PRESSURE FILTERS INTO THE REGION SUNDAY AND INTO THE FIRST
PART OF THE NEXT WORK WEEK WITH DRIER AND SLIGHTLY COOLER AIR.
THUNDERSTORM CHANCES RETURN FOR THE MIDDLE PART OF NEXT WEEK AS
ANOTHER WAVE MOVES ACROSS THE NORTHERN HIGH PLAINS WITH A TRAILING
COLD FRONT PUSHING THROUGH THE SOUTHERN PLAINS. INCREASING
MOISTURE/WARMING TEMPERATURES AHEAD OF THE FRONT AND ALSO TIME OF
YEAR COULD ALLOW FOR A STRONG TO MAYBE SEVERE THUNDERSTORM TO BE
POSSIBLE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...06
Hazardous weather outlook, May 31, 5:35 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT FRI MAY 31 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
535 PM CDT FRI MAY 31 2013

...SIGNIFICANT SEVERE WEATHER AND FLOODING POTENTIAL THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
THE STAGE HAS BEEN SET FOR A SIGNIFICANT SEVERE WEATHER AND FLOODING
EVENT TO TAKE PLACE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS EVENING AND TONIGHT.

THE POTENTIAL IS THERE FOR LARGE AND VIOLENT TORNADOES...BASEBALL SIZE
HAIL...80 MILE AN HOUR WINDS AND TORRENTIAL RAINS THAT WILL
PRODUCE LIFE THREATENING FLOODING.

THUNDERSTORMS ARE DEVELOPING LATE THIS AFTERNOON IN THE VICINITY OF
A FRONTAL BOUNDARY THAT EXTENDS FROM SOUTHEAST KANSAS INTO
WESTERN OKLAHOMA AND NEAR A DRYLINE THAT EXTENDS NORTH TO SOUTH
ACROSS WESTERN OKLAHOMA. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY RAPIDLY INTO SUPERCELLS AS THE AIRMASS ACROSS THE REGION
IS EXTREMELY UNSTABLE WITH ADEQUATE DEEP LAYER SHEAR IN PLACE.
THESE SUPERCELLS WILL MOVE INTO MUCH OF NORTHEAST OKLAHOMA THIS
EVENING AND WILL BE CAPABLE OF PRODUCING LARGE AND VIOLENT
TORNADOES...BASEBALL SIZE HAIL AND 80 MILE AN HOUR WINDS.

TOWARDS MIDNIGHT...THE SEVERE MODE WILL TRANSITION TOWARDS A
STRAIGHT LINE WIND AND LARGE HAIL RISK. HOWEVER...THE THREAT FOR
TORANDIC SUPERCELLS MAY EXIST THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...THE MID AND UPPER LEVEL WIND FIELDS ARE FORECAST TO
PARALLEL THE SURFACE FRONT AS IT SAGS INTO NORTHEAST
OKLAHOMA...WHICH IS INDICATIVE OF REPEATED ROUNDS OF STORMS OVER
THE SAME AREAS. MANY AREAS ACROSS EASTERN OKLAHOMA HAVE ALREADY
REACHED SATURATION ALONG WITH MANY MAIN STEM RIVERS ALREADY IN
FLOOD. ADDITIONAL RAINFALL WILL RAPIDLY ESCALATE THE ONSET OF
FLASH FLOODING. SEE /OKCFFATSA/ FOR FLOOD WATCH DETAILS.

AREAL COVERAGE OF SEVERE WEATHER AND HEAVY RAINFALL WILL PUSH
SOUTHEAST OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STORMS WILL BE ONGOING SATURDAY MORNING AS THE SLOW MOVING FRONTAL
BOUNDARY IS SLOW TO CLEAR THE REGION. DRIER AND COOLER AIR WILL
WORK IN BEHIND THE BOUNDARY FROM NORTH TO SOUTH...WITH SEVERAL
DAYS OF SETTLED WEATHER EXPECTED IN THE WAKE OF THIS FRONT.
THUNDERSTORM CHANCES RETURN MONDAY NIGHT AS THE UPPER PATTERN
TRANSITIONS TO A MORE NORTHWESTERLY FLOW.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 31, 3:35 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT FRI MAY 31 2013

OKZ054-055-312100-
OSAGE OK-WASHINGTON OK-
335 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE AND NORTHERN WASHINGTON

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HULAH...MOVING
NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HULAH AND WAH SHA SHE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9607 3700 9579 3689 9600 3693 9616
      3701 9612 3701 9608
TIME...MOT...LOC 2035Z 223DEG 30KT 3694 9603
Special weather statement, May 31, 4:52 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT FRI MAY 31 2013

OKZ054-312230-
OSAGE OK-
452 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF GRAINOLA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9638 3699 9639 3679 9675 3677 9679
      3678 9679 3680 9676 3694 9676 3700 9676
      3701 9675
TIME...MOT...LOC 2152Z 233DEG 38KT 3689 9677

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

10.5 hours after it, 164 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50895, lifted condensation level 1604 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -195 square meters per square second, 0 to 6 km bulk shear 79 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50895 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
79 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The radar

The Tulsa radar (KINX), 49 km away, was scanning. The volume nearest the touchdown began at 01:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:59 UTCTSTM WND DMG19 Nne PawhuskaOsage, OKSMALL TREE SNAPPED AND LARGE BRANCHES DOWN.
23:18 UTCTORNADO2 Nw HulahOsage, OKREPORTED BY A STORM CHASER AND WAS STRONGLY SUPPORTED BY RADAR. SURVEY TEAM FOUND NO DAMAGE AS IT REMAINED OVER OPEN COUNTRY.
23:38 UTCTORNADO7 Ne CopanWashington, OKTHIS TORNADO DAMAGED THE ROOF OF A HOME AND UPROOTED SEVERAL TREES.
23:55 UTCTSTM WND DMGSouth CoffeyvilleNowata, OKNUMEROUS TREES DAMAGED.
00:18 UTCTSTM WND DMG10 Ese South CoffeyvillNowata, OKTREE UPROOTED.
00:18 UTCTSTM WND DMG11 Ne LenapahNowata, OKLARGE TREE LIMBS BROKEN
00:21 UTCTORNADO10 Ese South CoffeyvillNowata, OKAN EF-0 TORNADO BRIEFLY OCCURRED ON THE NORTH SIDE OF A STRONG REAR-FLANK DOWNDRAFT SURGE. THE TORNADO DAMAGED A NUMBER OF TREES. A LARGER SWATH OF WIND DAMAGED OCCURRED ACROSS NORTHERN NOWATA COUTY.
00:22 UTCTSTM WND DMG14 Ne LenapahNowata, OKTREES SPLIT AND LARGE BRANCHES BROKEN.
00:23 UTCTSTM WND DMG18 Wnw WelchCraig, OKTREE UPROOTED AND LARGE BRANCHES BROKEN.
01:25 UTCTORNADOWatovaNowata, OKNUMEROUS SPOTTER REPORTS OF A TORNADO IN THE WATOVA AREA. TREE DAMAGE AND DAMAGE TO A HOME REPORTED. TIME ESTIMATED VIA RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 31, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:05 AM CDTEF1Tipton, TN0.8250$180,000
May 311:53 PM CDTEF0Walsh, ND0.125
May 312:17 PM CDTEF0Walsh, ND2.325
May 314:18 PM CDTEF0Montgomery, KS0.450
May 315:35 PM CDTEF0Kingfisher, OK1.050
May 315:55 PM CDTEF0Canadian, OK0.330$1,000
May 316:03 PM CDTEF3El Reno tornado, OK16.24,576826$300,000
May 316:09 PM CDTEF0Floyd, IA0.210
May 316:12 PM CDTEF0Canadian, OK0.5120
May 316:13 PM CDTEF0Canadian, OK0.5350
May 316:18 PM CDTEF0Osage, OK0.150
May 316:20 PM CDTEF0Montgomery, MO0.530
May 316:21 PM CDTEF0Montgomery, MO0.230
May 316:28 PM CDTEF0Montgomery, MO1.140
May 316:29 PM CDTEF2Canadian, OK5.01501$20,000
May 316:30 PM CDTEF1Osage, OK2.5200$2,000
May 316:38 PM CDTEF1Washington, OK1.2200$5,000
May 316:51 PM CDTEF1Canadian, OK5.7600$150,000
May 316:55 PM CDTEF0Canadian, OK0.550
May 317:21 PM CDTEF0Nowata, OK1.1310
May 318:30 PM EDTEF0Benton, IN0.520
May 317:35 PM CDTEF0Oklahoma, OK0.5200$20,000
May 317:37 PM CDTEF1Franklin, MO10.0550
May 317:42 PM CDTEF1Cleveland, OK1.0100$100,000
May 317:45 PM CDTEF0Grady, OK0.250
May 317:50 PM CDTEF3Saint Charles, MO31.71,7608$60 million
May 317:53 PM CDTEF1Oklahoma, OK1.13008$80,000
May 318:01 PM CDTEF1Jefferson, MO12.4200
May 318:21 PM CDTEF1Nowata, OK3.5320
May 318:27 PM CDTEF3Madison, MO to IL10.6150
May 318:49 PM CDTEF2Macoupin, IL1.5150
May 319:02 PM CDTEF1Montgomery, IL4.350
May 3110:03 PM CDTEF1Macon, IL2.0100$500,000
May 3111:23 PM CDTEF1Delaware, OK1.8500
May 3111:24 PM CDTEF1Vermilion, IL0.570$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.